Immunotherapy-Associated Myocarditis


Authors: M. Spisarová
Authors‘ workplace: Onkologická klinika LF UP a FN Olomouc
Published in: Klin Onkol 2020; 33(1): 20-22
Category: Review
doi: 10.14735/amko202020

Overview

The influence of checkpoint inhibitors on the balance between activation and inhibition of T-lymphocytes is strong. The development of checkpoint inhibitors has led to treatments for many malignancies but has also facilitated auto-immune disease. These immunotherapeutic agents could exacerbate already present autoimmune disease or could cause new complications in patients with no prior history of autoimmunity. Monoclonal antibodies targeting immune check points, namely anti-CTLA4 or anti-PD-1/PD-L1, are generally well tolerated; however, treatment with these drugs is associated with a variety of adverse events, such as cardiotoxicity, among others. The main mechanism of cardiac damage is lymphocytic myocarditis, which can consequently cause many symptoms of cardiovascular disease – from asymptomatic elevation of cardiac markers, heart failure, and arrhythmias to cardiogenic shock. Other adverse events include pericardium damage or Tako-tsubo cardiomyopathy.

The author declares she has no potential conflicts of interest concerning drugs, products, or services used in the study.

The Editorial Board declares that the manuscript met the ICMJE recommendation for biomedical papers.

Keywords:

myocarditis – immunotherapy – checkpoint inhibitors – Adverse events – cardiotoxicity


Sources

1. Johnson DB, Chandra S, Sosman JA. Immune checkpoint inhibitor toxicity in 2018. JAMA 2018; 320 (16): 1702–1703. doi: 10.1001/jama.2018.13995.

2. Zarifa A, Salih M, Juan Lopez-Mattei J et al. Cardiotoxicity of FDA-approved immune checkpoint inhibitors: a rare but serious adverse event. J Immunother 2018; 1 (2): 68–77.

3. Johnson DB, Balko JM, Compton ML et al. Fulminant myocarditis with combination imune checkpoint blockade. N Engl J Med 2016; 375: 1749–1755. doi: 10.1056/NEJMoa1609214.

4. Mahmood SS, Fradley MG, Cohen JV et al. Myocarditisin patiens treated with immune checkpoint inhibitors. J Am Coll Cardiol 2018; 71 (16): 1755–1764. doi: 10.1016/ j.jacc.2018.02.037.

5. Upadhrasta S, Elias H, Patel K et al. Managing cardiotoxicity associated with immune checkpoint inhibitors. Chronic Dis Transl Med 2019; 5 (1): 6–14. doi: 10.1016/ j.cdtm.2019.02.004.

6. Moslehi JJ, Salem JE, Sosman JA et al. Increased reporting of fatal imine checpoint inhibitor-associated myocarditis. Lancet 2018; 391 (10124): 933. doi: 10.1016/S0140-6736 (18) 30533-6.

7. Escudier M, Cautela J, Malissen N et al. Clinical features, managment, and outcomes of immune checkpoint inhibitor-related cardiotoxicity. Circulation 2017; 136 (21): 2085–2087. doi: 10.1161/CIRCULATIONAHA.117.030571.

8. Yang S, Asnani A. Cardiotoxicities associated with immune checkpoint inhibitors. Curr Probl Cancer 2018; 42 (4): 422–432. doi: 10.1016/j.currproblcancer.2018.07.002.

9. Semper H, Muehlberg F, Schulz-Menger J et al. Drug-induced myocarditis after nivolumab treatment in a patient with PDL1-negative squamous cell carcinoma of the lung. Lung Cancer 2016; 99: 117–119. doi: 10.1016/j.lungcan.2016.06.025.

10. Brahmer JR, Lacchetti C, Schneider BJ et al. Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology Clinical Practice Guideline. J Clin Oncol 2018; 36 (17): 1714–1768. doi: 10.1200/JCO.2017.77.6385.

Labels
Paediatric clinical oncology Surgery Clinical oncology
Login
Forgotten password

Don‘t have an account?  Create new account

Forgotten password

Enter the email address that you registered with. We will send you instructions on how to set a new password.

Login

Don‘t have an account?  Create new account